Amphotericin B can make flu far worse
Amphotericin B, a drug commonly used to beat severe fungal infections, can make flu far worse, animal studies suggest.
The effects in people are still uncertain, but doctors have called for it to be assessed “urgently”.
Amphotericin B is given to people needing chemotherapy or a bone marrow transplant.
The findings, in the journal Cell Reports, showed the drug interfered with the way the body defended itself against flu.
Previous research had shown that the protein IFITM3 makes it harder for a flu virus to infect the body.
Mice that are unable to produce the protein are more vulnerable to infection and will have more severe symptoms.
Now researchers at the University of Massachusetts and the Sanger Institute in the UK have shown that an antifungal drug destroys IFITM3 and leaves mice susceptible to flu.
Prof. Abraham Brass, from the University of Massachusetts Medical School, said: “Sometimes a very useful drug can also have unforeseen effects.
“We now see that a major part of the body’s natural defenses to influenza virus is rendered inactive by Amphotericin B.
“While these studies don’t confirm that such an interaction may translate into clinical relevance for patients, it does suggest that some vigilance is warranted, especially for patients who are undergoing treatment for cancer and may already have suppressed immune systems.”